Format

Send to

Choose Destination
Pediatrics. 1996 Feb;97(2):192-7.

Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy.

Author information

1
Neurology Department, Texas Scottish Rite Hospital For Children, Dallas 75219, USA.

Abstract

OBJECTIVE:

The risk of seizure relapse after antiepileptic drug (AED) discontinuation in children has been reported to vary between 6% and 40%. It has been suggested that neurologic deficit and mental retardation are poor prognostic factors for seizure relapse after AED discontinuation. Because epileptic children with cerebral palsy (CP) have neurologic deficits, and many have mental retardation, it is important to know their risk for seizure relapse.

METHODS:

AED treatment was discontinued in 65 children with CP and histories of epilepsy after 2 seizure-free years. All of the patients were followed until they had seizure relapses or for at least 2 years without seizures after AEDs were stopped. Multiple factors were analyzed for possible association with seizure relapse.

RESULTS:

Twenty-seven patients (41.5%) had seizure relapses. Patients with spastic hemiparesis had the highest relapse rate (61.5%), and those with spastic diplegia had the lowest rate (14.3%). No other factor correlated significantly with the risk of seizure relapse.

CONCLUSIONS:

Discontinuation of AEDs in children with CP can, and should, be practiced when possible after patients have been seizure-free for at least 2 years. AED discontinuation in patients with spastic hemiparesis is significantly more likely to lead to seizure relapse than in patients with other CP types, but no other factor is yet known to increase the chance of relapse.

PMID:
8584376
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center